This site is intended for Healthcare professionals only.
×

Patient develops Arsenic toxicity after consuming Homeopathy Medicine


Patient develops Arsenic toxicity after consuming Homeopathy Medicine

Dr Jaydeep Majumdar and colleagues at BR Singh Hospital and Center for Medical Education and Research, Kolkata, West Bengal have reported a rare case of Arsenic toxicity and Chronic Arsenicosis due to Homeopathy Medicine. The case has appeared in the Journal of Association of Physicians of India.

Arsenicosis is a chronic multisystem disorder arising out of a high level of arsenic in the body and has been defined by the WHO working group as a “chronic health condition arising from prolonged ingestion (not less than 6 months) of arsenic above a safe dose. The predominant manifestations of the disease are linked to cutaneous involvement.

According to history, a 44-year-old lady, homemaker, residing in south 24 Parganas district of West Bengal presented with generalized weakness, weight loss, intermittent diffuse pain abdomen, anorexia, nausea, off and on diarrhoea for eight months. She also noticed darkening of her complexion for six months. Since last 4 months, she had an intermittent headache of varying duration, frequency, and intensity with tingling and numbness of all four limbs.

She was normotensive, non-diabetic without any other significant comorbidities. She was a non-vegetarian without any history of substance abuse. Her past medical records revealed that she was a patient of chronic anxiety disorder for which she was treated by homeopathy medicine.

On clinical examination, she was found to be thin built (BMI-21 kg / m2) with mild pallor, bilateral pitting pedal edema with stable vitals. There was diffuse hyperpigmentation of the whole body with painless non-itchy brownish spot tyra in drop like pigmentations over face, particularly forehead and also in trunk. There was also hyperpigmentation and hyperkeratosis of the palms but not of soles. Neurological examination showed (Figure 1) preserved higher mental function, bilateral papilledema with intact other cranial nerves. There was mild motor weakness in (Figure 2) both lower limbs, both proximal (power grade 4+) and distal accompanied by hypotonia without any motor weakness in upper limbs. There was distal sensory deficit in the form of glove and stocking hypoesthesia with reduced deep reflexes in all 4 limbs and bilateral flexor plantar response. Gastrointestinal examination revealed non-tender enlarged liver with 16 cm span, mild splenomegaly, and mild ascites. Other system examinations was non-contributory.

Investigations showed mild microcytic hypochromic anaemia (Hb- 9.2 g/dl, MCV-78 fl, MCH-26 pg, MCHC- 31.3 g/dl), low serum iron (27.5 mcg/dl), low TIBC (84.4 mcg/ dl), high serum ferritin (808.6 ng/ml), raised transaminases (AST- 40 IU/L, ALT- 98 IU/L), low serum total protein (4.6 g/dl), low serum albumin (1.9g/dl), globulin (2.7 g/dl) and raised alkaline phosphatase (789 IU/L).

All other haematological and biochemical reports are normal. Serological tests including HBsAg, anti-HCV, HIV, and VDRL were negative. Serum ceruloplasmin, tissue transglutaminase, autoimmune hepatitis profile (ANA, ASMA, LKM 1) were normal Hormonal profile including TSH (2.23 μIU/ml) and serum cortisol (18.77 μg/dl) were normal.

USG abdomen showed enlarged liver with altered echogenecity. Ascitic fluid examination revealed high SAAG ascites. Fundus photography was suggestive of papilledema with evidence of haemorrhage. MRI brain, MR angiography and MR venography of brain were normal. CSF study was within normal limit. Upper GI endoscopy with biopsy of second part of duodenum was suggestive of nonspecific duodenitis. Nerve conduction velocity of all four limbs was suggestive of sensorimotor neuropathy.

Unexplained, apparently unrelated multi-system involvement including chronic diarrhoea, presence of liver disease, peripheral neuropathy, idiopathic intracranial hypertension (pseudotumor cerebri ) and characteristic skin lesions suggested chronic arsenicosis. Arsenic level in hair was found to be 1.06 μg/g (N= 0.02-0.2 μg/g) and arsenic level in nail was 1.24 μg/g (N= 0.02-0.5 μg/g) with normal arsenic content (0.03 mg/l) of the drinking water of the locality.

History was revisited and thorough scrutiny of past medical records revealed that the patient was taking Arsenicum album for her anxiety-depressive disorder for last one year. The drug was discontinued. Six months later the patient came back with disappearance of all skin lesions, reversal of features of neuropathy, subsidence of diarrhoea, marked improvement of papilledema and normalization of altered liver function along with the disappearance of ascites.
Arsenic toxicity from improper use of homoeopathy medicine is reported in the literature. Pseudotumor cerebri due to arsenic therapy in acute promyelocytic leukemia is also repoted. Learning point is that apparently, harmless homeopathy medicine may cause multisystem involvement. It emphasizes the importance of drug history in clinical medicine. Reversal of symptoms and signs after drug withdrawal is the greatest proof and most rewarding.

Meticulous history taking and thorough scrutiny of past medical records are often helpful in reaching diagnosis to, especially multisystem disorders. Many popular and herbal medications contain heavy metals which should be taken into consideration while taking a drug history of the patient. Clinicians must consider these drugs apart from potable water as a potential source of arsenic poisoning.

For more details click on the link: http://www.japi.org

Spread the love

Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted
  1. West Bengal Odisha are hotbeds of arsenic. Homeopathy may have been contaminated by environment

  2. user
    Dr. Uttareshwar Pachegaonkar April 8, 2019, 5:18 pm

    Homoeopaths do prescribe Arssenicum album in highly potentized form where not even single molecule is identified. It looks to be managed write up against homoeopathy or distorted interpretation for cheap publicity.

  3. No one checks Homeopathic preparations. It is not even possible to check.
    It is quite likely that they aren\’t diluted as claimed.
    This isn\’t the first time as well. Lookup the homeopathic teething tablet case in US.

  4. user
    Bernardo A Merizalde, MD, DHt April 8, 2019, 1:09 am

    This report is highly suspect. Homeopathic treatment usually uses dosages that are ultramolecular and therefore can’t produce chemical toxicity. The fact that there is no mention of the dynamization indicates the author’s absolute ignorance about homeopathic preparations and treatment.

  5. user
    arbindkumar singh April 7, 2019, 10:52 am

    Well..missing in the history n investigation reports is state of kidney functions even urinalysis . Occurance of high arsenic contents in body fluids could be incidental.However Additions syndrome / disease ought tobe ruled out..as hyperpigmentation n multisytem involvement could be explained in more than one way.Moreover precipitation of arsenicosis on administration of potentized arsenic seemes little strechy correlation.

  6. user
    Dr. Lalit Verma April 7, 2019, 6:44 am

    Homoeopathy never produce toxic effects as reported. It\’s misleading. Let CCRH may look into it.